Skip to Main Content

INTRODUCTION

Acetaminophen (N-acetyl-p-aminophenol or paracetamol) is the most popular over-the-counter analgesic and is one of the most common toxic exposures reported to poison centers. Acetaminophen (sometimes abbreviated APAP) is available as a sole agent or combined with a variety of other medications prepared in different forms, such as tablets, ­capsules, gels, and liquids. Although most serious poisonings involve intentional self-harm, poisonings often occur because of the erroneous belief that this medication is benign or because the victim was unaware that acetaminophen was an ingredient in the ingested preparation.1,2 In the United States, acetaminophen is the most common cause of drug-induced liver failure and accounts for almost half of all cases of acute liver failure.3,4 Acetaminophen–opioid combination products have been implicated in chronic overuse, likely due to an increasing opioid requirement leading to concomitantly increasing acetaminophen exposure.5 In response to these safety concerns, in 2011, the U.S. Food and Drug Administration limited the prescription acetaminophen–opioid combination preparation strength to 325 milligrams per dosage unit and now requires a boxed warning to notify consumers of the potential risk for serious liver toxicity.6

PHARMACOLOGY

ORAL ACETAMINOPHEN

The recommended maximum total daily dose is 3900 milligrams in adults using 325-milligram acetaminophen (regular strength) and 3000 milligrams when using the 500-milligram acetaminophen (extra strength) preparation. Adults should not use acetaminophen for more than 10 consecutive days unless directed by their physician. For children, the recommended acetaminophen dose is 10 to 15 milligrams/kg every 4 to 6 hours as needed, with a maximum daily dose of 75 milligrams/kg or five doses in a 24-hour period.

Patients with insufficient glutathione stores (e.g., alcoholics and acquired immunodeficiency syndrome patients) and patients with induced cytochrome P450 (CYP450) enzymatic activity (e.g., alcoholics and those taking concurrent anticonvulsant or antituberculous medications) may be at greater risk for developing acetaminophen-induced hepatotoxicity following overdose (as opposed to therapeutic dosing described earlier). Despite the limited evidence, it may be prudent to reduce acetaminophen dosage and duration of therapy for this population. In contrast, children, because of their greater ability to metabolize acetaminophen through hepatic sulfation, may be at decreased risk for developing hepatotoxicity following a moderate overdose.7-9

After ingestion of therapeutic doses, acetaminophen is rapidly absorbed from the GI tract, and peak serum concentrations are usually achieved within 30 minutes to 2 hours. Following an overdose, peak serum concentrations are usually achieved within 2 hours. Delayed absorption can occur especially after overdose of acetaminophen preparations combined with opioid or antimuscarinic medications, as well as those with altered-release kinetics such as extended-release preparations.10-12 In therapeutic amounts, acetaminophen has nearly 100% ­bioavailability, is approximately 20% bound to serum proteins, has a volume of distribution around 0.85 L/kg, and has an elimination half-life of approximately 2.5 hours. The therapeutic concentration for the ­antipyretic effect of acetaminophen is between 10 ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.